Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2002, 1:44 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 1:44 PM MDT (19:44 UTC)
- Expired
- Jul 24, 2002, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 189 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2371 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 241944
FFWGJT
COC067-242245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT WED JUL 24 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO
* UNTIL 445 PM MDT
* AT 144 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN 6 MILES NORTHWEST OF VALLECITO...OR ABOUT 14 MILES NORTHEAST
OF DURANGO...MOVING SOUTHWEST AT 5 MPH.
* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
RURAL CENTRAL LA PLATA COUNTY AT 150 PM MDT INCLUDING LEMON
RESERVOIR.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ESPECIALLY IN AND
AROUND THE AREA BURNED BY THE MISSIONARY FIRE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3751 10753 3757 10774 3731 10782 3727 10758
3739 107521 follow-up statement
441 RWUS32 KGJT 242245 FFSGJT COC067-242300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 445 PM MDT WED JUL 24 2002 ...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LA PLATA COUNTY... AT 445 PM MDT THE NATIONAL WEATHER SERVICE ALLOWED THE FLASH FLOOD WARNING TO EXPIRE FOR EAST CENTRAL LA PLATA COUNTY. THE THUNDERSTORMS WITH HEAVY RAIN SHOWERS MOVED SOUTHWEST OF THE WARNED AREA AND WILL CONTINUE SLOWLY DISSIPATING OVER WESTERN LA PLATA AND EASTERN MONTEZUMA COUNTIES. CJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:42 AM MDT, 11 hours 2 minutes earlier.
Area forecast discussion, Jul 24, 2:42 AM MDT, 11 hours 2 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 242 AM MDT WED JUL 24 2002 AN AREA OF LIGHT RAIN CONTINUES TO LINGERING ACROSS LA PLATA AND MONTEZUMA COUNTIES IN SOUTHWEST COLORADO EARLY THIS MORNING. OTHERWISE, OVERNIGHT CONVECTION HAS DISSIPATED. WIDESPREAD CONVECTIVE DEBRIS CLOUDS ACROSS THE SAN JUAN MOUNTAINS AND AREAS TO THE SOUTH. EXCEPT FOR THESE AREAS, WILL START THE DAY WITH SUNNY SKIES. HIGH PRESSURE CENTER IS FORECAST TO REMAIN OVER THE FOUR CORNERS AREA TODAY. THE HIGH FLATTENS ON THURSDAY AS A SHORTWAVE MOVES ACROSS UTAH AND NORTHERN COLORADO, AND A TROUGH MOVES INTO THE NORTHERN GREAT BASIN. FORECAST CONCERN WILL BE IDENTIFYING ANY BOUNDARIES OR SHORTWAVES THAT COULD FOCUS CONVECTION. FOR TODAY...MODELS BRING DRIER AND MORE STABLE AIR INTO THE NORTHERN ZONES FROM THE NORTHWEST. MODELS LOOK TOO FAST WITH THIS IDEA BASED ON SURFACE OBS ACROSS UT, WY, AND ID. BELIEVE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE SOUTHERN ZONES THOUGH AS GUIDANCE SUGGESTS...WITH LESS OVERALL COVERAGE THAN YESTERDAY. SLOW MOVING STORMS AGAIN TODAY WITH THE THREAT OF LOCALLY HEAVY RAIN. BURNED AREAS WILL NEED TO BE MONITORED CLOSELY FOR FLASH FLOODING AND MUD/ASH FLOWS. WILL CONTINUE THE IDEA OF INCREASED POPS FOR THURSDAY DUE TO A SHORTWAVE FORECAST TO MOVE ACROSS UTAH AND ALONG THE CO/WY BORDER. IT LOOKS LIKE THE MODELS ARE DEVELOPING THIS WAVE FROM THE CONVECTION OVER AZ LAST NIGHT...THEN MOVE IT AROUND THE NORTHERN PERIPHERY OF THE HIGH THURSDAY. THE AVN LOOKS OVERDONE WITH THIS FEATURE...AND WILL LEAN TOWARD THE LOWER ETA POPS. FLOW BECOMES SOUTHWEST TO WEST AND INCREASES THURSDAY. THIS WILL INCREASE STORM MOTION AND LESSEN THE HEAVY RAIN THREAT SOME. STRONGER WINDS ALOFT WILL PRODUCE HIGHER WIND GUST POTENTIAL. ETA TEMPERATURE GUIDANCE LOOKS THE MOST REASONABLE AND WILL CONTINUE TO FOLLOW. TAL ...EXTENDED (FRI-TUE) WEAK TROF MOVES INTO GREAT BASIN REGION WITH FLAT RIDGE OVER CWA. WITH RESIDUAL SOUTHERLY FLOW OF MOISTURE HAVE KEPT CHANCE POPS OVER MTNS WITH SLIGHT CHANCE OVER LOWER ELEVATIONS ON FRIDAY. AS TROF MOVES EAST OF AREA ON MONDAY PATTERN SHIFTS TO MORE WESTERLY WITH JET NORTH OF CWA. MODELS STILL DEPICTING SOME SOUTHERLY MOIST FLOW SO HAVE KEEP SLIGHT CHANCE POPS ACROSS MTNS AND SOUTH THROUGH THE EXTENDED. TEMPS LOOK GOOD. MPM .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:45 PM MDT | Flash Flood Warning | GJT | La Plata | 105 min |
| Jul 23, 10:36 PM MDT | Flash Flood Warning | GJT | La Plata | 114 min |
| Jul 24, 12:28 AM MDT | Flash Flood Warning | GJT | La Plata | 77 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.